MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 5MAX SEPARATOR; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 5MAX SEPARATOR; NRY
Catalog Number PSF054
Medical Device Problem Codes Flaked (1246); Material Integrity Problem (2978)
Health Effect - Clinical Codes Foreign Body Reaction (1868); Necrosis (1971); Foreign Body In Patient (2687)
Date of Event 01/18/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2016-00186, 3005168196-2016-00187, 3005168196-2016-00189.The hospital disposed of the device.
 
Event or Problem Description
On (b)(6) 2015, the patient received tpa and underwent a thrombectomy procedure in the right middle cerebral artery (mca) using a penumbra system 5max ace reperfusion catheter (5max ace), a penumbra system 3max reperfusion catheter (3max), a penumbra system 5max separator (sep5) and a neuron max 6f 088 long sheath (neuron max).During the procedure, the patient suffered an intracranial hemorrhage and was anti-coagulated since the physician believed the patient's stroke was from hypercoagulability.In (b)(6) 2015, the patient had worsening of left-sided weakness and was found to have a right subdural hematoma (sdh), which was evacuated.The patient's warfarin was discontinued.On (b)(6) 2015, the patient returned with dizziness and worsened left sided weakness.In late (b)(6) 2015, the patient again had worsening of the left-sided weakness.A computed tomography (ct) of the patient's head was performed and revealed some right hemisphere edema.On (b)(6) 2015, a subsequent magnetic resonance imaging (mri) was performed, which showed marked increase in fluid-attenuated inversion recovery (flair) hyper-intensity in the right temporal, occipital and parietal lobes.On (b)(6) 2015, a follow-up brain mri was performed, which showed extensive scattered foci of contrast enhancement scattered throughout the right hemisphere and involving the leptomeninges of the right hemisphere.On (b)(6) 2016, the patient was admitted for a brain biopsy and was hospitalized with increasing headache and increasing weakness.On (b)(6) 2016, the brain biopsy was performed.The biopsy results showed necrotizing foreign body granulomatous inflammation secondary to endovascular polymer embolization.On (b)(6) 2016, the patient was taken to the operating room (or) for an open tumor biopsy in the right temporoparietal region.On (b)(6) 2016, the patient's biopsy results came in and revealed presence of areas of necrosis associated with a dense polymorphonuclear cell infiltrate surrounded by a histiocytic granulomatous reaction with presence of giant cells.In one of the granulomatous, filamentous granular pale blue foreign body material was identified consistent with fragments of catheter hydrophilic polymer coating.The inflammatory process appeared to involve the leptomeninges as well as the underlying brain parenchyma.Per the hospital staff's opinion, the presumed origin for the material would be the coating on the devices used for the patient's mechanical thrombectomy performed on (b)(6) 2015.
 
Event or Problem Description
Additional information provided by the customer: the thrombectomy procedure was a success and the patient did very well for a few months post treatment of the stroke.Another manufacturer's guidewire was also used for the procedure.Per the physician, it is unknown if the penumbra devices were contributory causes to the necrotizing foreign body in the patient and it is unknown what the cause of the necrotizing foreign body.As of (b)(6) 2016, the patient is doing better.

Brand Name
PENUMBRA SYSTEM 5MAX SEPARATOR
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5445750
Report Number3005168196-2016-00188
Device Sequence Number397566
Product Code NRY
UDI-Device Identifier00814548010434
UDI-Public00814548010434
Combination Product (Y/N)N
Initial Reporter StateND
Initial Reporter CountryUS
PMA/510(K) Number
K133317
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/30/2017
Device Catalogue NumberPSF054
Device Lot NumberF47203
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/19/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/18/2016
Supplement Report FDA Received Date03/30/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age59 YR
Patient Weight62